Alert archive / Maryland / Flash Flood Warnings in 2013
Flash Flood Warning 72, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at Jul 20, 2013, 9:23 PM EDT for Baltimore County, City of Baltimore, Maryland. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 20, 2013, 9:23 PM EDT (01:23 UTC)
- Expired
- Jul 21, 2013, 12:15 AM EDT
- In force
- 3 hr
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Flood severity
- None
Counties Baltimore County, MD, City of Baltimore, MD
The radar
The Sterling radar (KLWX), 87 km from the middle of the area, began a volume at 01:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 00:00Z, 1.4 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2416 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 1423 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Jul 20, 7:13 PM EDT, 2 hours 10 minutes earlier.
Area forecast discussion, Jul 20, 7:13 PM EDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 713 PM EDT SAT JUL 20 2013 .SYNOPSIS... A COLD FRONT OVER NORTHERN NEW YORK STATE WILL TRACK INTO PENNSYLVANIA BEFORE STALLING NEAR THE MASON DIXON LINE SUNDAY. THE BOUNDARY WILL TRACK NORTH AS A WARM FRONT EARLY NEXT WEEK. A STRONGER COLD FRONT WILL APPROACH FROM THE WEST WEDNESDAY BEFORE PASSING THROUGH THURSDAY. && .NEAR TERM /THROUGH SUNDAY/... SEVERE TSTM WATCH HAS BEEN CANCELLED FOR MOST OF THE FORECAST AREA. WATCH REMAINS IN EFFECT FOR THE SOUTHERN TIER COUNTIES...WHERE TSTM ACTIVITY CONTINUES EARLY THIS EVENING. MAIN THREATS IN THE WATCH AREA CONTINUE TO BE DAMAGING WINDS AND LARGE HAIL. HEAT INDICES HAVE DROPPED BELOW 105 ACROSS THE BALTIMORE AND WASHINGTON DC METRO AREAS...SO HEAT ADVISORY HAS BEEN DROPPED. THE COLD FRONT WILL DROP SOUTH TOWARD OUR AREA LATE TONIGHT WHILE A SURFACE TROUGH REMAINS OVERHEAD. SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE OVERNIGHT. WARM AND HUMID CONDITIONS WILL CONTINUE. BNDRY WL DRAW CLOSER TO THE RGN TNGT PROVIDING MORE CHCS FOR RW/TRW. IT IS SUSPECTED THAT THE STRING OF 80+ LOW TEMPS AT DCA (SEE CLI SXN BLO) WL FINALLY COME TO AN END TNGT. && .SHORT TERM /SUNDAY NIGHT/... THE COLD FRONT WILL STALL OUT NEAR THE MD/PA BORDER SUNDAY. MAX TEMPS WILL RANGE FROM THE 70S IN THE MOUNTAINS TO THE UPPER 80S AND LOWER 90S NEAR WASHINGTON AND BALTIMORE. THE BEST CHANCE FOR CONVECTION WILL BE ACROSS THE CENTRAL AND SOUTHERN PORTIONS OF THE CWA AHEAD OF THE BOUNDARY. ANY THUNDERSTORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO PRODUCE LOCALLY HEAVY RAINFALL ALONG WITH GUSTY WINDS AND HAIL. THE FRONT WILL WAVER OVER THE AREA LATE SUNDAY NIGHT. A FEW SHOWERS AND THUNDERSTORMS ARE POSSIBLE OVERNIGHT AHEAD OF THIS BOUNDARY. WARM AND HUMID CONDITIONS WILL CONTINUE FOR MOST AREAS AHEAD OF THE BOUNDARY...BUT IT MAY TURN OUT A BIT MORE COMFORTABLE ACROSS NORTHERN MARYLAND INTO THE POTOMAC HIGHLANDS. && .LONG TERM /MONDAY THROUGH SATURDAY/... LTST GDNC SUGGESTS THAT THE H5 L/WV TROF AXIS MAKES A RETURN THE ERN SEABOARD OF THE CONUS DURING THE XTND PD. SUSPECT THAT THE STALLED BNDRY WL START TO NUDGE NWD AGN MON-MON NGT IN RESPONSE TO A S/WV CROSSING THE GRTLKS. AMPLE MSTR /PWAT AOA 2 INCHES/ AND MDT INSTBY WL BE PRESENT DURING THIS PD...BUT ONCE AGN WL BE CHALLENGED BY AVAILABLE SHEAR. PTNL EXISTS FOR SHRA AT ABT ANY TIME...BUT WL KEY ON DAYTIME HEATING FOR THE HIEST POPS /50-60 PCT/. WL DRAG THAT ZONE NWD THRU THE EVNG. HVY RAINERS WL BE THE BIGGEST THREAT. IF THERE/S A DAY WHEN THE FNT WONT BE OVHD...TUE WUD BE THAT DAY. BUT...GFS/ECMWF BOTH LEAVE A TROF AXIS ACRS CWFA INSTEAD. SO IN THE END...CONCERNS WUD BE ABT THE SAME...AS THERE WL BE A FOCUSING MECHANISM FOR DIURNAL TSRA. PWAT MAY BE A LTL BIT LESS...BUT AT 1.5-1.75 INCHES...STILL CUD HV SOME GOOD RAFL RATES. A DP LOPRES CENTER WRAPS UP IN QUEBEC WED-THU...PUSHING A POCKET OF COOLER AIR ACRS THE GRTLKS TWD THE MID ATLC. THE SUBSEQUENT CDFNT APPRCHS WED AND ENTERS CWFA THU. /LTST ECMWF MAY BE A LTL QUICKER./ AT THIS STAGE...GDNC ATTEMPTING TO SEND THIS CDFNT THRU CWFA...BUT THE SAME CUD BE SAID AT THE BGNG OF THIS PAST WK... WHICH ISNT TURNING OUT SO WELL. NONETHELESS...FCST WL REFLECT DAILY TSRA CHCS AS LONG AS THE WARM UNSTBL AMS RESIDES NEARBY. IF FROPA INDEED OCCURS...MAY HV A COOLER/DRY WKND...AND PERHAPS EVEN FRI. TIL THEN...MAXT NEAR CLIMO AND MIN-T FLLWG LEAD OF DEWPTS IN THE MID 60S-MID 70S. && .AVIATION /23Z SATURDAY THROUGH THURSDAY/... VFR CONDS OUTSIDE OF POSSIBLE SHOWERS AND TSTMS. NO ACTIVITY IN VCNTY OF DC METRO TERMINALS AS OF 22Z...BUT POTENTIAL EXISTS FOR TSTMS TO DVLP THIS EVENING. THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LOCALLY DAMAGING WIND GUSTS...LARGE HAIL AND LOCALLY HEAVY RAINFALL. SOUTHWEST WINDS WILL GUST 10 TO 20 KNOTS. SHOWERS AND THUNDERSTORMS ARE POSSIBLE LATE TONIGHT THROUGH SUNDAY NIGHT. THE BEST CHANCE FOR THUNDERSTORMS WILL BE SUNDAY AFTERNOON AND EVENING ACROSS THE CENTRAL AND SOUTHERN TERMINALS. THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAINFALL ALONG WITH GUSTY WINDS AND HAIL. WHILE THE AFTN-EVE HRS WUD BE FAVORED...TSRA CUD DVLP AT JUST ABT ANYTIME MON-TUE. MVFR-IFR FLGT RESTRICTIONS PSBL W/IN ANY STORM. OUTSIDE OF THAT...DAYTIME CIGS SHUD BE ABV 3000 FT THRUT. ELY MRNG FOG ALSO PSBL OUTSIDE OF TSRA...BUT LOCATION/INTENSITY WL DEPEND ON PTTN OF PCPN THE NGT BEFORE. && .MARINE... SMALL CRAFT ADVISORY EXPIRED AT 6PM. GUSTS TO AROUND 15KTS EXPECTED THIS EVENING. SCATTERED THUNDERSTORMS MAY ALSO PRODUCE LOCALLY HIGHER GUSTS. AN APPROACHING COLD FRONT WILL BRING THE CHANCE FOR SHOWERS AND THUNDERSTORMS TODAY THROUGH SUNDAY NIGHT. THE BEST CHANCE FOR THUNDERSTORMS WILL BE LATE THIS AFTERNOON AND EVENING...AND AGAIN SUNDAY AFTERNOON AND EVENING. THUNDERSTORMS WILL HAVE THE POTENTIAL TO PRODUCE GUSTY WINDS AND HAIL ALONG WITH LOCALLY HEAVY DOWNPOURS THAT COULD BRIEFLY REDUCE VSBYS. LGT...GNLY SLY...FLOW MON-TUE. WL HV SCT-NMRS TSRA...POTENTIALLY REQUIRING MARINE WRNGS DUE TO LCLLY HIER WINDS/WAVES. && .CLIMATE... DC HAS NOW TIED THE RECORD FOR THE NUMBER OF CONSECUTIVE DAYS WITH OF LOW TEMP OF 80 DEGS OR HIGHER. THIS MRNG'S LOW AT DCA WAS 80 SO THE RECORD MAY BE BKN...ALTHO ON THE 4 DAYS IN JUL 2011 - THE PRVS RECORD HOLDER...THE AVG LOW TEMP WAS 2.5 DEGS HIGHER. WATER TEMP ON PTMC AT LTL FALLS - 88 DEGS. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...NONE. MD...NONE. VA...NONE. WV...NONE. MARINE...NONE. &&
Hazardous weather outlook, Jul 20, 8:05 PM EDT, 1 hour 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC 805 PM EDT SAT JUL 20 2013 ANZ530>543-DCZ001-MDZ006-007-011-013-014-016>018-VAZ052>057- 211215- CHESAPEAKE BAY NORTH OF POOLES ISLAND MD- CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD- CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD- CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD- CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA- TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD- TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD- TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA- PATAPSCO RIVER INCLUDING BALTIMORE HARBOR- CHESTER RIVER TO QUEENSTOWN MD-EASTERN BAY- CHOPTANK RIVER TO CAMBRIDGE MD AND THE LITTLE CHOPTANK RIVER- PATUXENT RIVER TO BROOMES ISLAND MD- TANGIER SOUND AND THE INLAND WATERS SURROUNDING BLOODSWORTH ISLAND-DISTRICT OF COLUMBIA-NORTHERN BALTIMORE-HARFORD- SOUTHERN BALTIMORE-PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS- CALVERT-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX- ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA- KING GEORGE- 805 PM EDT SAT JUL 20 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MARYLAND PORTION OF THE CHESAPEAKE BAY...TIDAL POTOMAC RIVER...AND ADJACENT COUNTIES IN CENTRAL MARYLAND AND NORTHERN VIRGINIA AS WELL AS THE DISTRICT OF COLUMBIA. .DAY ONE...TONIGHT A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM FOR AREAS SOUTH OF WASHINGTON DC. A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE TIDAL POTOMAC RIVER FROM COBB ISLAND TO SMITH POINT...CHESAPEAKE BAY FROM DRUM POINT TO SMITH POINT...AND TANGIER SOUND UNTIL 2 AM. A COLD FRONT WILL APPROACH THE AREA TONIGHT...PRODUCING NUMEROUS THUNDERSTORMS. A FEW OF THESE STORMS WILL BE CAPABLE OF PRODUCING LOCALLY DAMAGING WIND GUSTS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS WILL REMAIN LIKELY ON SUNDAY AND MONDAY. A FEW OF THESE STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN AND LOCALLY DAMAGING WINDS SUNDAY. THE THREAT OF HEAVY RAINFALL WILL CONTINUE INTO MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS IN EFFECT. MDZ003>005-009-010-501-502-VAZ025>031-036>040-042-050-051-501>504- WVZ050>053-055-501>506-211215- WASHINGTON-FREDERICK MD-CARROLL-MONTGOMERY-HOWARD- EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-AUGUSTA- ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-NELSON- ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-LOUDOUN-ORANGE-CULPEPER- NORTHERN FAUQUIER-SOUTHERN FAUQUIER-WESTERN HIGHLAND- EASTERN HIGHLAND-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-HARDY- WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL- WESTERN PENDLETON-EASTERN PENDLETON- 805 PM EDT SAT JUL 20 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN WEST VIRGINIA... NORTHERN AND CENTRAL VIRGINIA...AND CENTRAL AND WESTERN MARYLAND WITH THE EXCEPTION OF GARRETT COUNTY. .DAY ONE...TONIGHT A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM FOR PORTIONS OF THE AREA. A COLD FRONT WILL APPROACH THE AREA TONIGHT...PRODUCING NUMEROUS THUNDERSTORMS. A FEW OF THESE STORMS WILL BE CAPABLE OF PRODUCING LOCALLY DAMAGING WIND GUSTS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS WILL REMAIN LIKELY ON SUNDAY AND MONDAY. A FEW OF THESE STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN AND LOCALLY DAMAGING WINDS SUNDAY. THE THREAT OF HEAVY RAINFALL WILL CONTINUE INTO MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS IN EFFECT.
In the hours before
Local storm report, Jul 20, 4:37 PM EDT, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
437 PM EDT SAT JUL 20 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0412 PM TSTM WND DMG 4 N KEENE 37.92N 78.55W
07/20/2013 ALBEMARLE VA PUBLIC
TWO TREES DOWN ON STATE HWY 20 NEAR WALTON MIDDLE
SCHOOL
&&
EVENT NUMBER LWX1300684
KCSLocal storm report, Jul 20, 5:05 PM EDT, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
505 PM EDT SAT JUL 20 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0522 PM HAIL 1 NNW HAYFIELD 39.24N 78.30W
07/19/2013 E0.75 INCH FREDERICK VA PUBLIC
AT HAYFIELD FAMILY RESTAURANT. DURATION AROUND 15 MIN.
&&
EVENT NUMBER LWX1300685
GMSLocal storm report, Jul 20, 5:24 PM EDT, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
524 PM EDT SAT JUL 20 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM TSTM WND DMG 1 WNW FABER 37.84N 78.75W
07/20/2013 NELSON VA 911 CALL CENTER
TREE DOWN NEAR THE INTERSECTION OF IRISH ROAD AND
CHURCH LANE. CREWS HAVE REMOVED IT FROM THE ROAD.
&&
EVENT NUMBER LWX1300686
BIRCHFIELDLocal storm report, Jul 20, 5:32 PM EDT, 3 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
532 PM EDT SAT JUL 20 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0522 PM HAIL 2 NNW HAYFIELD 39.25N 78.30W
07/19/2013 M1.00 INCH FREDERICK VA TRAINED SPOTTER
LOTS OF SMALL LIMBS AND A SMALL TREE DOWN ON
PROPERTY...ON SHICKLE RD.
&&
EVENT NUMBER LWX1300687
GMSLocal storm report, Jul 20, 6:03 PM EDT, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
603 PM EDT SAT JUL 20 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0354 PM HAIL 2 N FRANKLIN 38.67N 79.33W
07/19/2013 E1.00 INCH PENDLETON WV PUBLIC
NORTH OF FRANKLIN ALONG ROUTE 220.
&&
EVENT NUMBER LWX1300688
GMSLocal storm report, Jul 20, 6:32 PM EDT, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
632 PM EDT SAT JUL 20 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM TSTM WND DMG SCHUYLER 37.79N 78.71W
07/20/2013 NELSON VA 911 CALL CENTER
SEVERAL TREES DOWN ON ROCKFISH RIVER ROAD BLOCKING
TRAFFIC. NUMEROUS TREES WERE ALSO REPORTED DOWN ON ROUTE
6.
&&
EVENT NUMBER LWX1300689
BIRCHFIELDThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 9:19 PM EDT | Special Marine Warning | LWX | 86 min | |
| Jul 20, 9:33 PM EDT | Special Marine Warning | LWX | 87 min | |
| Jul 20, 11:05 PM EDT | Special Marine Warning | LWX | 55 min | |
| Jul 21, 4:15 PM EDT | Special Marine Warning | LWX | 90 min | |
| Jul 21, 5:00 PM EDT | Special Marine Warning | LWX | 90 min | |
| Jul 21, 6:08 PM EDT | Special Marine Warning | LWX | 97 min | |
| Jul 21, 7:45 PM EDT | Special Marine Warning | LWX | 2 hr | |
| Jul 20, 8:18 PM EDT | Severe Thunderstorm Warning | LWX | Montgomery | 27 min |
| Jul 20, 8:49 PM EDT | Severe Thunderstorm Warning | LWX | Howard, Montgomery | 41 min |
| Jul 20, 9:06 PM EDT | Flash Flood Warning | LWX | Howard, Montgomery | 3 hr |
| Jul 21, 4:35 PM EDT | Flash Flood Warning | LWX | Baltimore | 3 hr |
Nearby
Flash Flood Warnings in Maryland, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.